Kansas, 2010

Hail in Kansas, June 20, 2010

June 20, 2010 · NWS EAX · 1 event in 1 county or zone

A strong thunderstorm produced penny sized hail in Leavenworth, during the late evening hours of June 20, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong thunderstorm produced penny sized hail in Leavenworth, during the late evening hours of June 20, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 20, 6:30 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 6:30 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT SUN JUN 20 2010

...MESOSCALE UPDATE...

.DISCUSSION...

WELL DEFINED OUTFLOW BOUNDARY CURRENTLY ALIGNED FROM NEAR KIXD-KCNK
HAS BECOME THE FOCUS FOR SLIGHTLY DEEPER CONVECTIVE
INITIATION...TAPPING A RESERVOIR OF MLCAPES ON THE ORDER OF
3000-4000 J/KG ACROSS CNTRL/SRN KANSAS. THIS BOUNDARY HAS ALSO
BECOME THE TIGHT DIFFERENTIATING LINE BETWEEN STRONG CAPPING TO THE
SW (+14C TO +15C AT H7) AND NEGLIGIBLE CAPPING (AROUND +9C AT H7)
OVER SERN NEBRASKA (WHERE DEEP SATURATION CONTINUES TO SUPPORT
SOMEWHAT ELEVATED STORMS). 00Z KTOP SOUNDING INDICATES TREMENDOUS
LOW LEVEL MIXING RATIOS ALONG THE AFOREMENTIONED BOUNDARY...SUCH
THAT ONLY MINIMAL INHIBITION EXISTS JUST ABOVE THE H7 LAYER. BASED
ON SATELLITE PRESENTATION OF CLOUD STRUCTURE AND RADAR
TRENDS...THINKING SOME MEASURE OF SUBSIDENCE STILL REMAINS TO
PRECLUDE MORE EXPLOSIVE DEVELOPMENT IN THE VERY SHORT TERM.
HOWEVER...AS LLJ BEGINS TO STRENGTHEN IN THE NEXT HOUR OR TWO...WILL
NEED TO CLOSELY WATCH EAST CENTRAL KANSAS FOR MORE ROBUST
DEVELOPMENT AS DEEP LAYER ASCENT INCREASES.

OTHERWISE...RAPIDLY ORGANIZING MCS OVER NORTH CNTRL KANSAS WAS
QUICKLY OBTAINING AN EASTWARD TRAJECTORY WITH H9-H8 LAYER WINDS
VEERING SLIGHTLY AND NOTABLY INCREASING IN THE PAST HOUR. EXPECTING
CONTINUED UPSCALE GROWTH OF A SMALL BOW/QLCS STRUCTURE DURING THE
EVENING HOURS RIDING ALONG THE NRN PERIPHERY OF THE STRONGER EML
(SEE MOST RECENT SPC MCD). TIMING THIS MESOSCALE SYSTEM EASTWARD IS
QUITE DIFFICULT OWING TO THE EXPECTED SURGE AND INCREASED FORWARD
PROPAGATING SPEED...BUT BACK OF THE ENVELOPE CALCULATIONS BRING THIS
SYSTEM INTO FAR EASTERN KANSAS/NWRN MISSOURI AS SOON THE
930PM-1000PM TIME FRAME...BUT MORE LIKELY TOWARDS 1030PM-1100PM.

PER RUC ANALYSIS AND 00Z SOUNDING DATA...NOSE OF STEEPER MIDLEVEL
LAPSE RATES EDGES EAST THROUGH THE WRN CWA (HIGHER THAN PREVIOUSLY
EXPERIENCED IN THE PAST SEVERAL EVENTS)...SO THE PROSPECT FOR A FEW
LARGE HAIL STONES CERTAINLY EXISTS...PARTICULARLY IN ANY DISTINCT
THUNDERSTORMS CELLS ALONG THE OLD BOUNDARY AND AHEAD OF THE MAIN
CONVECTIVE COMPLEX. HOWEVER...BY FAR DAMAGING WINDS WILL BE THE
MAIN THREAT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. BIGGEST
WILD CARD IS THE POSSIBILITY OF THE CELLS PERCOLATING OVER FAR ERN
KANSAS FORMING INTO A QUASI-WARM ADVECTION WING FEEDING INTO THE
MAIN COMPLEX...AND POSSIBILITY PROVIDING ENOUGH OF A LOW LEVEL
VORTICITY SOURCE FOR A BRIEF SPIN-UP IN THE MORE CLASSIC QLCS
CONCEPT. NOT TO MENTION THE TENDENCY FOR DEEP CONVECTION TO ATTEMPT
TO TRAIN ALONG THIS OLD BOUNDARY...BRINGING AN ENHANCED THREAT FOR
EXCESSIVE RAINFALL. SOUTHERN SEVERE AND HEAVY RAINFALL THREAT MAY BE
LIMITED BY THE ORIENTATION OF THE LLJ AND EML...WHICH CURRENTLY
LOOKS TO ALIGN NEAR HIGHWAY 50...WHILE THE NORTHEAST EXTENT TO
SEVERE MAY BE DETERMINED BY MORE LIMITED INSTABILITY ALONG THE
MISSOURI/IOWA BORDER.

21

.PREVIOUS DISCUSSION...

/354 PM CDT SUN JUN 20 2010/
THUNDERSTORM ACTIVITY CONTINUES TO DEVELOP IN SOUTHEAST NEBRASKA
THIS AFTERNOON...ONLY TO SLIDE EAST SOUTHEAST INTO MISSOURI AND DIE
OFF. STORMS MOVING INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI HAVE
HAD A DIFFICULT TIME LASTING VERY LONG AS THE ENVIRONMENT IS A BIT
MORE WORKED OVER FROM MORNING ACTIVITY. ALSO...WHILE MUCH OF KANSAS
AND MISSOURI HAS MORE THAN ADEQUATE INSTABILITY FOR THUNDERSTORMS...
AS ILLUSTRATED BY THE MLCAPES AT OR ABOVE 1000 J/KG OUTSIDE EXTREME
NORTHWEST MO...SHEAR QUICKLY DROPS OFF AS THE UPPER LEVEL FLOW IS
FOCUSED A LITTLE FARTHER NORTH OVER THE TOP OF THE FLATTENED RIDGE
THAT HAS BEEN RESIDING ACROSS THE CENTRAL PLAINS IN RECENT DAYS.
ACTIVITY IN NEBRASKA CONTINUES TO PERCOLATE AS H8 WINDS REMAIN FROM
DUE SOUTH...AND INTERSECT WHAT IS PROBABLY THE TRUE LOCATION OF THE
WARM FRONT IN SOUTHEAST NEBRASKA. VISIBLE SATELLITE IMAGERY AND WIND
FIELDS SHOW A BOUNDARY MUCH FARTHER SOUTH...BUT THIS IS SIMPLY THE
OUTFLOW FROM THIS MORNINGS ACTIVITY.

MAIN ISSUES FOR TONIGHT...AS IT HAS BEEN EVERY NIGHT IN RECENT
DAYS...IS WHERE THE THUNDERSTORM ACTIVITY WILL INITIATE THIS
AFTERNOON/TONIGHT...AND WHERE IT WILL GO ONCE IT STARTS MOVING EAST.
CURRENTLY INITIATION IS ONGOING ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST KANSAS. ACTIVITY IN WEST KANSAS IS WHAT WILL MOST LIKELY
IMPACT OUR AREA OVERNIGHT THROUGH MONDAY MORNING. FOCUS FOR THE WEST
KANSAS STORMS SHOULD MOVE INTO NORTH CENTRAL KANSAS AS THE LOW LEVEL
JET FOCUSES TONIGHT ACROSS THE BOUNDARY IN THAT REGION. THAT WOULD
PLACE ANY EASTWARD MOVING MCS ALONG AND NORTH OF INTERSTATE 70.
HOWEVER...18Z SOUNDINGS FROM TOPEKA DO INDICATE A GROWING CAP AS H7
TEMPS WENT FROM 12 TO 13 CENTIGRADE IN THE 6 HOURS BETWEEN
OBSERVATIONS. HAVE KEPT THE HIGHEST POPS...LIKELIES...ALONG THE IOWA
BORDER AS A RESULT...BUT DO HAVE AT LEAST CHANCE POPS AS FAR SOUTH AS
INTERSTATE 70. EVENING SHIFT MAY HAVE TO ADJUST BASED ON ACTIVITY TO
THE WEST LATER TONIGHT.

HAVE CONTINUED THE TREND OF KEEPING HIGHEST POPS LOCATED ALONG THE
IOWA BORDER REGION...THROUGH AT LEAST TUESDAY...AS THIS PERSISTS IN
LOOKING LIKE THE MAIN CORRIDOR FOR ACTIVITY GIVEN THE PLACEMENT OF
THE STALLED FRONT THERE. COME WEDNESDAY A SHORTWAVE IS EXPECTED TO
MOVE INTO THE GREAT LAKES...AND MIGHT BE ABLE TO PUSH THE FRONTAL
BOUNDARY FARTHER SOUTH...RESULTING IN POTENTIAL FOR RAIN BACK ACROSS
CENTRAL MISSOURI. AFTER THIS NORTHERN STREAM SHORTWAVE MOVES BY...WE
ARE LOOKING FOR THE RIDGE AXIS TO POP BACK UP A LITTLE FARTHER TO THE
WEST...WHICH SHOULD RESULT IN MULTIPLE DAYS OF FORECAST DRY WEATHER.
SOMETHING WE HAVE NOT SEEN ACROSS THE ENTIRE FORECAST AREA FOR A
LITTLE WHILE.

OTHERWISE...FOCUSING BACK ON THE IMMEDIATE NEXT COUPLE OF
DAYS...TEMPERATURES AND HUMIDITY'S WILL NEED CLOSE WATCHING. EACH
MORNINGS MCS ACTIVITY HAS BROUGHT SOME RELIEF TO THE HOT AND HUMID
CONDITIONS /ESPECIALLY ACROSS AREAS FROM NORTHEAST KANSAS THROUGH
NORTHEAST MISSOURI/...BUT IF ANY OVERNIGHT ACTIVITY FAILS TO SEND AN
OUTFLOW BOUNDARY SOUTH ACROSS THE REGION AREAS AROUND AND SOUTH OF
THE MISSOURI RIVER WILL EXPERIENCE HEAT INDEX VALUES IN THE 100+
RANGE. THIS WILL NEED CAREFUL WATCHING AS HEAT ADVISORIES MAY BE
NEEDED.

CUTTER

&&

.AVIATION...

FOR THE 00Z TAFS...MUCH UNCERTAINTY ON WHEN ANY CONVECTION COULD BE
AT THE TERMINALS. WATCHING CONGESTED AREA OF CU TO THE WEST OF THE
TERMINALS AT THIS TIME THAT HAS POTENTIAL...ALTHOUGH ANVIL BLOW OFF
FROM WESTERN KANSAS STORMS MAY START TO INTERFERE WITH THIS AREA
AFTER A WHILE. ALSO CONCERN ABOUT WESTERN KANSAS STORMS STARTING TO
ORGANIZE AND MARCH EAST THIS EVENING AS THE H85 JET VEERS. THINKING
THIS ACTIVITY WOULD WANT TO TRACK ALONG THE BOUNDARY SITTING JUST
SOUTH OF THE KANSAS CITY AREA. SO WE COULD SEE CONVECTION ROLLING
INTO THE TERMINALS IN THE LATE EVENING TO EARLY MORNING HOURS.

WITH SO MUCH UNCERTAINTY...WILL JUST PLACE A CB GROUP IN FOR NOW AND
AMEND AS CONVECTION TIMING BECOMES CLEARER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 20, 5:48 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SUN JUN 20 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
648 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. INITIALLY
SCATTERED STORMS WILL BE POSSIBLE EARLY THIS EVENING...MAINLY IN
AREAS FROM KANSAS CITY...NORTHWARD TO THE IOWA BORDER. SOME OF THESE
STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. LOCALIZED HEAVY
RAINFALL FROM THE SLOW MOVEMENT OF THE STORMS...MAY ALSO CAUSE SOME
MINOR FLOODING PROBLEMS.

THEN BY LATE EVENING...A MORE ORGANIZED AREA OF STORMS MAY BE MOVING
EAST ACROSS KANSAS AND HEADING TOWARD NORTHEAST KANSAS AND WEST
CENTRAL AND NORTHWEST MISSOURI...MAINLY FROM THE PAOLA AND
HARRISONVILLE AREAS...NORTHWARD. THESE STORMS WOULD HAVE THE POTENTIAL TO
CONTINUE INTO CENTRAL AND NORTH CENTRAL MISSOURI OVERNIGHT. THIS TYPE
OF STORM COMPLEX WOULD HAVE THE ABILITY TO CAUSE MORE WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND LOCALIZED FLOODING FROM HIGH RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS ACTIVE PATTERN OF MAINLY NIGHTTIME AND EARLY MORNING
THUNDERSTORM COMPLEXES...WITH POSSIBLE SCATTERED CONVECTION IN THE
LATE AFTERNOON AND EARLY EVENING PERIODS WILL CONTINUE THROUGH THE
WEEK. THUS THE THREAT OF SEVERE WEATHER AS WELL AS VERY HEAVY
RAINFALL WHICH COULD RESULT IN ADDITIONAL FLOODING OR AGGRAVATE THE
FLOODING PROBLEMS ALREADY OCCURRING WILL PERSIST.  CONFIDENCE
REMAINS LOW ON TIMING AND EXACT LOCATION OF THESE STORM SYSTEMS DUE
TO THE MANY OUT FLOW BOUNDARIES PREVIOUS SYSTEMS HAVE LEFT BEHIND.

IN ADDITION TO THE THUNDERSTORM THREAT...VERY WARM AND HUMID
CONDITIONS WILL CONTINUE THIS WEEK...ALTHOUGH THUNDERSTORM ACTIVITY
MAY PROVIDE SOME PERIODS OF RELIEF. TEMPERATURES IN THE 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND OR ABOVE 100
DEGREES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ON MONDAY AND TUESDAY...THE
MORE LIKELY AREA THAT SPOTTER ACTIVATION MAY BE NEEDED WOULD BE
ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS.

PC

In the hours before

Special weather statement, Jun 20, 9:46 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT SUN JUN 20 2010

MOZ001-002-011-210430-
ATCHISON MO-HOLT MO-NODAWAY MO-
1046 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN NODAWAY AND
NORTHERN HOLT COUNTIES UNTIL 1130 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
AUBURN TO STELLA TO 7 MILES SOUTHWEST OF VERDON...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...FAIRFAX...CRAIG...SKIDMORE...
  MAITLAND...BURLINGTON JUNCTION...PHELPS CITY...WATSON...CORNING...
  BIG LAKE...BIGELOW...WESTBORO...QUITMAN AND ELMO.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9512 4046 9505 4015 9503 4006 9541
      4011 9540 4017 9546 4023 9548 4030 9558
      4031 9565 4035 9562 4048 9570 4056 9567
      4052 9569 4053 9575 4054 9577 4059 9577
TIME...MOT...LOC 0346Z 254DEG 34KT 4053 9584 4031 9573
          4009 9572

CDB
Special weather statement, Jun 20, 9:55 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT SUN JUN 20 2010

KSZ025-210445-
ATCHISON KS-
1055 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1145 PM
CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS A GUST
FRONT ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF NETAWAKA TO
DENISON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED AS THIS GUST FRONT MOVES
THROUGH. ADDITIONALLY THE THUNDERSTORMS SEVERAL MILES BEHIND THE
GUST FRONT MAY BE ABLE TO PRODUCE 40 MPH AS WELL PERIODS OF HEAVY
RAIN WHICH COULD CAUSE VERY LOCALIZED FLOODING PROBLEMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTONVILLE...ATCHISON...MUSCOTAH...EFFINGHAM...LANCASTER...
  ARRINGTON...HURON...FARMINGTON...CUMMINGS AND POTTER.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3965 9555 3965 9512 3962 9509 3962 9505
      3958 9505 3957 9510 3956 9511 3953 9510
      3950 9506 3947 9504 3944 9498 3941 9496
      3941 9556
TIME...MOT...LOC 0353Z 269DEG 34KT 3954 9569 3936 9556

CDB
Special weather statement, Jun 20, 10:03 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT SUN JUN 20 2010

KSZ102-MOZ011-012-020-210445-
ANDREW MO-BUCHANAN MO-DONIPHAN KS-HOLT MO-
1103 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...NORTHWESTERN
BUCHANAN...WESTERN ANDREW AND DONIPHAN COUNTIES UNTIL 1145 PM CDT...

AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
FALLS CITY TO HIAWATHA TO HORTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...TROY...WATHENA...ELWOOD...SAVANNAH...ST. JOSEPH...
  COUNTRY CLUB VILLA...WHITE CLOUD...DENTON...FOREST CITY...OREGON...
  FILLMORE...AMAZONIA...BIG LAKE...FORTESCUE...LEONA...BIGELOW...IOWA
  POINT...SEVERANCE AND FANNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4008 9541 4009 9539 4012 9539 4014 9506
      4013 9480 3989 9478 3963 9486 3965 9533
      3999 9533 4000 9531 4005 9541
TIME...MOT...LOC 0403Z 266DEG 34KT 4007 9547 3986 9548
          3969 9553

CDB
Special weather statement, Jun 20, 10:31 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 PM CDT SUN JUN 20 2010

MOZ001-002-011-210515-
ATCHISON MO-HOLT MO-NODAWAY MO-
1131 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...NODAWAY AND
NORTHERN HOLT COUNTIES UNTIL 1215 AM CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
TARKIO TO 8 MILES SOUTHWEST OF BURLINGTON JUNCTION TO MAITLAND...AND
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARYVILLE...MAITLAND...SKIDMORE...BURLINGTON JUNCTION...
  RAVENWOOD...HOPKINS...GRAHAM...QUITMAN...ELMO...CLEARMONT...
  BARNARD...ARKOE...GUILFORD...PICKERING...CONCEPTION...CONCEPTION
  JUNCTION AND CLYDE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4057 9480 4039 9463 4013 9462 4013 9506
      4012 9506 4012 9518 4037 9529 4059 9551
TIME...MOT...LOC 0431Z 265DEG 32KT 4059 9537 4038 9516
          4016 9509

CDB
Special weather statement, Jun 20, 10:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT SUN JUN 20 2010

KSZ102-MOZ004-011>013-020-210530-
ANDREW MO-BUCHANAN MO-DE KALB MO-DONIPHAN KS-GENTRY MO-HOLT MO-
1144 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENTRY...
SOUTHEASTERN HOLT...NORTHERN BUCHANAN...WESTERN DEKALB...ANDREW AND
DONIPHAN COUNTIES UNTIL 1230 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FILLMORE TO 6 MILES
WEST OF AMAZONIA TO 6 MILES SOUTHEAST OF DENTON...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WATHENA...SAVANNAH...COUNTRY CLUB VILLA...ELWOOD...ST. JOSEPH...
  AMAZONIA...UNION STAR...AGENCY...CLARKSDALE...BOLCKOW...
  ROSENDALE...ST. JOSEPH AIRPORT...REA...COSBY...HELENA AND EASTON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3989 9514 4014 9517 4014 9506 4013 9506
      4013 9454 3989 9451 3974 9459 3974 9461
      3969 9461 3964 9464 3965 9528
TIME...MOT...LOC 0443Z 269DEG 37KT 4009 9495 3989 9493
          3968 9511

CDB
Special weather statement, Jun 20, 10:50 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CDT SUN JUN 20 2010

KSZ025-103-MOZ020-028-210530-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
1150 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN...PLATTE...
NORTHERN LEAVENWORTH AND EASTERN ATCHISON COUNTIES UNTIL 1230 AM
CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
ATCHISON TO 6 MILES SOUTH OF EASTON...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...LEAVENWORTH...LANSING...WESTON...PLATTE CITY...WEATHERBY
  LAKE...RUSHVILLE...TRACY...DEARBORN...CAMDEN POINT...FERRELVIEW...
  EDGERTON...LAKE WAUKOMIS...LOWEMONT...LEWIS AND CLARK VI...
  FAIRMOUNT...BEAN LAKE...IATAN...FORT LEAVENWORTH AND STILLINGS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3964 9534 3964 9511 3962 9509 3962 9506
      3964 9505 3964 9462 3924 9461 3916 9518
      3941 9518 3941 9526
TIME...MOT...LOC 0449Z 257DEG 27KT 3962 9519 3926 9507

CDB

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leavenworth

When
June 20, 10:56 PM CST
Where
Leavenworth County, 3.21 mi W of Leavenworth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.320, -94.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245075.